With the flu running rapid in 2018, thousands of people throughout the United States are being treated for the common viral infection.

According to The Atlantic, 20 children have died as a result of the flu and “22.7 out of every 100,000 hospitalizations in the U.S. were for flu—twice the number of the previous week [in January].”

In a press briefing, Dan Jernigan, the head of Centers for Disease Control and Prevention’s (CDC) flu division, told the media that “this is the first year we’ve had the entire continental US be the same color on the [map].” Meaning the flu has rocked every state this year, except Hawaii and the District of Columbia.

And as a result, many of those who have been diagnosed with the flu have been prescribed common medications like Tamiflu.

Unfortunately, a set of parents from Texas (who chose to remain anonymous) are alleging that it wasn’t the flu that almost killed their 6-year-old daughter— it was the antiviral drug.

As KTVT reported, after their daughter was diagnosed with the flu, they decided to treat the girl’s symptoms with Tamiflu. The parents, who wished to remain anonymous, had no idea the type of havoc the medication could wreak on their daughter’s nervous system.

Not only did their daughter experience hallucinations, but she attempted to run away from school and even made an attempt to hurt herself.

Her father told KTVT:

“The second story window was open, which is in her bedroom, and she used her desk to climb up onto it. She was about to jump out the window when my wife came up and grabbed her.”

It wasn’t until after her attempt to jump from the window that her parents took her back to the hospital and learned of the rare — but terrifying — side effects that can result in taking Tamiflu.

According to their doctor, nervous system problems, including psychosis, are potential side effects of the drug. As emergency room physician Dr. Glenn Hardesty told KTVT, those side effects are written in the fine print on the back of the box:

“It can happen. Less than one percent is what’s listed in the data sheet. I’ve been in practice 20 years, and I haven’t seen that particular complication.”

Despite there being a written warning, the girl’s father wishes the family would have been told directly about the possible side effects of taking Tamiflu.

Now, the family hopes their daughter’s story will encourage other parents to be cautious of the medicines they choose to give their children. The dad told KTVT:

“I don’t think the 16 hours of symptom relief from the flu is worth the possible side effects that we went through. […] Know that side effects are there for a reason. They’re written down for a reason. I guess they can happen, and we got the short end of the stick.”

According to the medicine’s official website, the most common side effects are nausea, vomiting, headache, and pain. However, the website does list neuropsychiatric events as side effects:

Patients with influenza, including those receiving TAMIFLU, particularly pediatric patients, may be at an increased risk of confusion or abnormal behavior early in their illness. Monitor for signs of abnormal behavior.

The manufacturer’s website also encourages patients who experience side effects to report them to Genentech by calling 1-888-835-2555 or to the FDA by visiting www.fda.gov/medwatch or calling 1-800-FDA-1088.

According to KTVT, the girl’s father wrote a letter to the FDA to let them know what happened.

Leave a comment

We are excited to announce Dearly has joined forces with Mama’s Uncut. Helping Mom’s across the United States answer questions on life’s big challenges.

DEARLY JOINING FORCES WITH MAMA'S UNCUT